Alert archive / Tennessee / Flash Flood Warnings in 2005

Flash Flood Warning 11, NWS Morristown, TN

July 21, 2005Marion County, Tennessee

NWS Morristown, TN issued this flash flood warning at Jul 21, 2005, 4:20 PM CDT for Marion County, Tennessee. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2005, 4:20 PM CDT (21:20 UTC)
Expired
Jul 21, 2005, 5:15 PM CDT
In force
55 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 43 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:00 PM CDTFLASH FLOODJasper, TNDISPATCH REPORTED WATER COVERING MANY ROADWAYS IN JASPER TO A DEPTH OF 3 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2064 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2064 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 212126
FFWMRX
TNC115-212215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF JASPER

* UNTIL 515 PM CDT

* AT 419 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JASPER.

ADDITIONAL RAINFALL AMOUNTS OF UP TO A HALF INCH ARE POSSIBLE IN THE 
WARNED AREA.  LAW ENFORCEMENT REPORTS LOCALIZED FLOODING WITH UP TO 
3 INCHES OF WATER ON AREA ROADS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.  

REMEMBER A FEW RULES ABOUT MOVING WATER. A FEW INCHES OF MOVING WATER
WILL CARRY OFF MOST ADULTS. A FOOT OF RUNNING WATER WILL CARRY OFF
MOST VEHICLES. TWO FEET OF MOVING WATER CAN CARRY OFF TRACTOR-TRAILER
RIGS. DONT MESS AROUND WITH MOVING WATER. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND DONT DROWN BETTER TO BE SAFE NOW THAN
SORRY LATER.

LAT...LON 3501 8585 3501 8544 3525 8545 3525 8571

$$

MJB
1 follow-up statement
000 
WGUS74 KMRX 212156
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
553 PM EDT THU JUL 21 2005

TNC115-212215-
MARION TN-
453 PM CDT THU JUL 21 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 515 PM CDT FOR MARION 
COUNTY...

AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JASPER.

ADDITIONAL RAINFALL AMOUNTS OF ONE HALF INCH ARE POSSIBLE IN THE 
WARNED AREA.  LAW ENFORCEMENT REPORTED LOCALIZED FLOODING WITH UP TO 
3 INCHES OF WATER ON AREA ROADS.

REMEMBER A FEW RULES ABOUT MOVING WATER. A FEW INCHES OF MOVING WATER
WILL CARRY OFF MOST ADULTS. A FOOT OF RUNNING WATER WILL CARRY OFF
MOST VEHICLES. TWO FEET OF MOVING WATER CAN CARRY OFF TRACTOR-TRAILER
RIGS. DONT MESS AROUND WITH MOVING WATER. IF YOU COME TO A FLOODED
OR CLOSED ROAD...TURN AROUND DONT DROWN BETTER TO BE SAFE NOW THAN
SORRY LATER.

LAT...LON 3501 8585 3501 8544 3525 8545 3525 8571

$$

MJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 2:05 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 2:05 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT THU JUL 21 2005

.SHORT TERM...(TONIGHT AND FRI)...RADAR SHOWS ISOLATED TO SCATTERED
CONVECTION OVER THE AREA...THINK THIS WILL DIMINISH THIS EVENING AS
WE LOSE HEATING...BUT GIVEN MOIST AIRMASS AND THE FACT THAT THERE
WERE ECHOES ON RADAR WHEN I CAME IN THIS MORNING...WILL KEEP 20 POPS
THROUGH OVERNIGHT PERIOD.  TOMORROW...TAIL END OF UPPER TROUGH
ASSOCIATED WITH COMPLEX OVER GREAT LAKES REGION TODAY MAY AFFECT OUR
AREA...ESPECIALLY THE NORTH.  NAM MOST BULLISH WITH THIS FEATURE.
WILL NOT GO AS FAR AS THE NAM...BUT WILL GO WITH 40 TO 50 POPS
NORTH...AND 30 TO 40 SOUTH.  WILL GENERALLY GO CLOSE TO MAV TEMPS
TONIGHT...BUT WILL UNDERCUT A DEGREE OR TWO NORTH AND CENTRAL
TOMORROW WITH POSSIBILITY OF MORE CLOUDS.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...FORECAST AREA REMAINS
IN WEAK NW FLOW ALOFT INITIALLY UNTIL THE UPPER RIDGE BUILDS EAST
FROM THE PLAINS STATES.  THUS...COVERAGE OF CONVECTIVE PCPN IS
UNCERTAIN FOR FRIDAY NIGHT.  MODELS HINT AT PERHAPS AN MCS AFFECTING
THE FORECAST AREA DURING THE DAY FRIDAY...WITH POPS DIMINISHING FROM
THE NW FRIDAY EVENING.  KEPT POP/WX GRIDS DRAWN FOR THIS SCENARIO...
BUT THERE MIGHT JUST BE A GENERAL DECREASE IN SHOWERS/STORMS WITH
LOSS OF HEATING.

UPPER RIDGE BUILDS IN OVER THE WEEKEND INTO EARLY NEXT WEEK...WHICH
WILL SERVE TO LIMIT CONVECTION.  TEMPS ALSO ON THE RISE BUT PROBABLY
NO HIGHER THAN MID TO UPPER 90S FOR MAX TEMPS.  UPDATED THE HWO
PRODUCT TO INCLUDE A MENTION OF HOT TEMPS AND HEAT INDICES...AND
WILL LIKELY ISSUE AN SPS WITH SAME INFORMATION WITH THE AFTERNOON
PACKAGE.

BY MID NEXT WEEK...DGEX/GFS/ECMWF AND ENSEMBLES INDICATE THE RIDGE
BREAKS DOWN.  UPPER LEVEL TROUGH DEVELOPS ACROSS UPPER MIDWEST AND
GREAT LAKES...WITH ASSOCIATED WEAK COLD FRONT TO DROP INTO SRN OHIO
VALLEY BY 12Z THURSDAY.  THUS...INCREASED RAIN CHANCES BY WEDS NIGHT
INTO THURSDAY MUCH IN LINE WITH LATEST HPC GUIDANCE.  DID UNDERCUT
GUIDANCE HIGHS ON THURSDAY DUE TO ANTICIPATED CLOUDS AND PCPN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  93  73  95 /  20  30  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  91  72  93 /  20  40  20  10
OAK RIDGE, TN                       72  91  71  94 /  20  40  10  10
TRI CITIES AIRPORT, TN              68  89  67  90 /  20  40  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......NONE.
TN......NONE.
VA......NONE.

&&

LCM/TG
Hazardous weather outlook, Jul 21, 11:00 AM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1200 PM EDT THU JUL 21 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-221000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
1200 PM EDT (1100 AM CDT) THU JUL 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (REST OF TODAY AND TONIGHT)...

HIGH PRESSURE AT THE SURFACE AND ALOFT WITH ABUNDANT LOW LEVEL
MOISTURE...WILL CAUSE SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL IN A FEW STORMS.
HOWEVER...NO SIGNIFICANT FLOODING OR SEVERE THUNDERSTORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

HOWEVER...AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION OVER THE
WEEKEND...AFTERNOON HIGH TEMPERATURES WILL RISE WELL INTO THE 90S AT
MANY LOCATIONS. THE COMBINATION OF THESE TEMPERATURES AND HIGH
RELATIVE HUMIDITY...WILL CREATE HEAT INDICES RANGING FROM AROUND 95
TO 105 DEGREES.  THE HEAT INDEX...GIVEN IN DEGREES...IS AN ACCURATE
MEASURE OF HOW HOT IT REALLY FEELS WHEN RELATIVE HUMIDITY IS ADDED TO
THE ACTUAL AIR TEMPERATURE.

THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD BE EXPERIENCED
MAINLY SUNDAY...MONDAY AND TUESDAY AFTERNOONS.  SUNSTROKE...HEAT
CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE
AND OR PHYSICAL OUTDOOR ACTIVITY.

SOME HEAT WAVE SAFETY TIPS ARE...

SLOW DOWN AND TRY TO SCHEDULE STRENUOUS OUTDOOR ACTIVITIES DURING
THE COOLEST TIMES OF THE DAY.

DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES.

DRESS FOR SUMMER AND AVOID GETTING TOO MUCH SUN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

TG

In the hours before

Special weather statement, Jul 21, 1:24 PM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT THU JUL 21 2005

.A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE REGION OVER THE
WEEKEND...CAUSING AFTERNOON HIGH TEMPERATURES TO RISE WELL INTO THE
90S AT MANY LOCATIONS.  THESE HIGH TEMPERATURES SHOULD BE THE WARMEST
SO FAR THIS SUMMER...BUT NOT UNUSUALLY HOT OR RECORD HIGHS FOR THE
SEASON.

THE COMBINATION OF THESE TEMPERATURES AND HIGH RELATIVE HUMIDITY...
WILL CREATE HEAT INDICES RANGING FROM AROUND 95 TO 105 DEGREES.
THE HEAT INDEX...GIVEN IN DEGREES...IS AN ACCURATE MEASURE OF HOW HOT
IT REALLY FEELS WHEN RELATIVE HUMIDITY IS ADDED TO THE ACTUAL AIR
TEMPERATURE.

THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD BE EXPERIENCED
MAINLY SUNDAY...MONDAY AND TUESDAY AFTERNOONS.  SUNSTROKE...HEAT
CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH PROLONGED EXPOSURE
AND OR PHYSICAL OUTDOOR ACTIVITY.

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-220930-
ANDERSON TN-BLEDSOE TN-BLOUNT SMOKY MOUNTAINS TN-BRADLEY TN-
CAMPBELL TN-CHEROKEE NC-CLAIBORNE TN-CLAY NC-
COCKE SMOKY MOUNTAINS TN-EAST POLK TN-GRAINGER TN-HAMBLEN TN-
HAMILTON TN-HANCOCK TN-HAWKINS TN-JEFFERSON TN-JOHNSON TN-KNOX TN-
LEE VA-LOUDON TN-MARION TN-MCMINN TN-MEIGS TN-MORGAN TN-
NORTH SEVIER TN-NORTHWEST CARTER TN-NORTHWEST COCKE TN-
NORTHWEST GREENE TN-NORTHWEST MONROE TN-NW BLOUNT TN-RHEA TN-
ROANE TN-RUSSELL VA-SCOTT VA-SCOTT TN-SEQUATCHIE TN-
SEVIER SMOKY MOUNTAINS TN-SOUTHEAST CARTER TN-SOUTHEAST GREENE TN-
SOUTHEAST MONROE TN-SULLIVAN TN-UNICOI TN-UNION TN-WASHINGTON VA-
WASHINGTON TN-WEST POLK TN-WISE VA-
INCLUDING THE CITIES OF...ABINGDON...ALCOA...ANDREWS...ATHENS...
BENTON...BRISTOL TN...BRISTOL VA...CHATTANOOGA...CLEVELAND...
CLINTON...DANDRIDGE...DAYTON...DECATUR...DUCKTOWN...DUNLAP...
ELIZABETHTON...ERWIN...GATE CITY...GATLINBURG...GREENEVILLE...
HAYESVILLE...JASPER...JEFFERSON CITY...JOHNSON CITY...JONESVILLE...
KINGSPORT...KINGSTON...KNOXVILLE...LA FOLLETTE...LEBANON...
LENOIR CITY...LOUDON...MADISONVILLE...MARYVILLE...MAYNARDVILLE...
MORRISTOWN...MOUNTAIN CITY...MURPHY...NEWPORT...NORTON...OAK RIDGE...
ONEIDA...PIKEVILLE...ROCKWOOD...ROGERSVILLE...RUTLEDGE...
SEVIERVILLE...SNEEDVILLE...SWEETWATER...WARTBURG AND WISE
224 PM EDT THU JUL 21 2005

HEAT INDICES WILL RANGE AS HIGH AS 95 TO 105 DEGREES DURING THE
AFTERNOONS...MAINLY SUNDAY...MONDAY AND TUESDAY.  ACTUAL HIGH
TEMPERATURES ARE EXPECTED TO TOP OUT MAINLY IN THE MID 80S TO UPPER
90S EACH DAY.  THE HOTTEST TEMPERATURES AND HEAT INDICES SHOULD
OCCUR OVER MUCH OF SOUTHEAST TENNESSEE.

SUNSTROKE...HEAT CRAMPS AND HEAT EXHAUSTION WILL BE POSSIBLE WITH
PROLONGED EXPOSURE AND OR PHYSICAL OUTDOOR ACTIVITY.

SOME HEAT WAVE SAFETY TIPS ARE...

SLOW DOWN AND TRY TO SCHEDULE STRENUOUS OUTDOOR ACTIVITIES DURING
THE COOLEST TIMES OF THE DAY.

DRINK PLENTY OF WATER OR OTHER NON ALCOHOLIC BEVERAGES.

DRESS FOR SUMMER AND AVOID GETTING TOO MUCH SUN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG

Nearby

Flash Flood Warnings in Tennessee, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.